Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Aberdeen, SD

June 5, 2006Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2006, 3:01 PM CDT for Hand County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2006, 3:01 PM CDT (20:01 UTC)
Expired
Jun 5, 2006, 3:30 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:55 AM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 5, 3:55 AM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT MON JUN 5 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
LOW LEVEL JET IN THE WESTERN DAKOTAS HAS KEPT CONVECTION GOING THIS
MORNING...WITH A LINE OF SHOWERS/THUNDERSTORMS PUSHING EAST INTO THE
WESTERN FORECAST AREA. BELIEVE THIS ACTIVITY WILL WANE AS IT PUSHES
EAST AND MORNING PROGRESSES...AND LOW LEVEL JET DIMINISHES. STRONG
FORCING WILL FOLLOW THIS LINE HOWEVER...AND REDEVELOPMENT WILL BE
POSSIBLE IN THE MO RIVER VALLEY BY LATE MORNING. THE EAST WILL
LIKELY SEE SOME HEATING EARLY IN THE DAY...WITH SURFACE BASED MIXED
LAYER CAPES RANGING FROM 1000-2000 J/KG IN THE AFTERNOON. DEEP LAYER
SHEAR VALUES WILL RANGE FROM 25-35 KTS IN THE EAST THIS
AFTERNOON...LEADING TO A RISK FOR SEVERE STORMS. MID LEVEL
FRONTOGENESIS AHEAD OF THE COLD FRONT WILL BE RATHER STRONG.
THIS...COUPLED WITH GOOD UPPER DIVERGENCE AHEAD OF RIGHT FRONT
QUADRANT OF JET AND PLENTY OF MOISTURE TO WORK WITH...WILL LEAD TO A
GOOD CHANCE FOR THUNDERSTORM ACTIVITY IN THE EAST THIS AFTERNOON.
SREF MEAN FROM 21Z AND THE 00Z WRF DO HAVE THIS SYSTEM PROGRESSING
A LITTLE SLOWER THAN THE OPERATIONAL 00Z MODELS. SO HAVE LEANED
TOWARD A TAD SLOWER SOLUTION. THIS SYSTEM EXITS THE EAST DURING THE
EVENING HOURS...WITH HIGH PRESSURE AND SUBSIDENCE DOMINATING THROUGH
WEDNESDAY. BY WEDNESDAY NIGHT...AN UPPER LEVEL WAVE MAY RIDE OVER
THE RIDGE AND INTO THE AREA. KEPT A SLIGHT CHANCE IN FOR THE AREA
FOR WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY
GOOD AGREEMENT WITH ALL OF THE MODELS IN THE LONG TERM WITH THE
LARGE SCALE FLOW PATTERN. THE PERIOD BEGINS WITH A LARGE RIDGE OF
UPPER HIGH PRESSURE EXTENDING FROM THE SOUTHERN PLAINS INTO THE
UPPER MIDWEST WITH A GOOD UPPER CLOSED LOW MOVING INTO THE PACIFIC
NORTHWEST. MODELS INDICATE THAT A SHORT WAVE TROUGH MAY BE
AFFECTING THE CWA...MAINLY EAST...ON THURSDAY. OTHERWISE...THE
UPPER RIDGE SLOWLY BEGINS TO FLATTEN OUT THROUGH THE FORECAST AS THE
UPPER LOW OUT WEST MOVES INTO THE REGION. WITH PLENTY OF ENERGY WITH
THIS WAVE ALONG WITH AN EAST/WEST SURFACE BOUNDARY...MOISTURE AND
INSTABILITY...WENT WITH SLIGHT CHANCE/CHANCE OF TSRAS FOR FRIDAY
NIGHT THROUGH SUNDAY. THESE CHANCES WILL LIKELY INCREASE AS WE MOVE
CLOSER TO THIS TIME PERIOD. OTHERWISE...TEMPERATURES LOOK TO BE NEAR
TO ABOVE NORMAL THROUGH THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/MOHR
Hazardous weather outlook, Jun 5, 5:14 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT MON JUN 5 2006

SDZ003>007-009>011-015>019-033>037-045-048-051-061015-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
514 AM CDT MON JUN 5 2006 /414 AM MDT MON JUN 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY. SEVERE
STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT
AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS
THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ039-046-SDZ008-020>023-061015-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
514 AM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS
WELL AS LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT
AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS
THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

KNUTSVIG

In the hours before

Local storm report, Jun 5, 9:16 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
916 AM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             19 WNW ONIDA            44.81N 100.42W
06/03/2006  E1.75 INCH       SULLY              SD   PUBLIC

&&

ALBRECHT
Local storm report, Jun 5, 9:31 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
931 AM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             15 ESE ONIDA            44.62N 99.78W
06/03/2006  E1.25 INCH       SULLY              SD   PUBLIC

&&

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningABRDay21 min
Jun 4, 9:13 PM CDTSevere Thunderstorm WarningABRBrown32 min
Jun 4, 9:47 PM CDTSevere Thunderstorm WarningABRBrown28 min
Jun 5, 3:28 PM CDTSevere Thunderstorm WarningABRHand32 min
Jun 5, 3:11 PM CDTSevere Thunderstorm WarningABRTraverse34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.